Proinflammatory syndrome mimicking acute rheumatoid arthritis in a patient with Waldenstrom's macrolobulinemia treated with rituximab

Edwarda M. Buda-Okreglak, Joseph Drabick, N. R. Delaney

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

Acute adverse reactions to rituximab treatment have been previously described in association with initiation of therapy. We describe a novel delayed proinflammatory syndrome which occurred at, or near, the completion of a 4-week dose-intense course with rituximab in a 58-year-old man with Waldenstrom's macroglobulinemia, and which mimicked acute rheumatoid arthritis affecting the hands and the knees. This syndrome was associated with an increase in acute phase reactants, and the clinical symptoms were temporally reproducible, although decreased in severity, with subsequent rituximab therapy, and each time responded to prednisone. This is the first report on an acute rheumatoid-like flare occurring in association with rituximab therapy. This phenomenon is all the more intriguing in that rituximab has been used to treat refractory rheumatoid arthritis. Potential etiologic mechanisms and management of this newly described phenomenon are discussed.

Original languageEnglish (US)
Pages (from-to)117-119
Number of pages3
JournalAnnals of Hematology
Volume83
Issue number2
DOIs
StatePublished - Feb 1 2004

Fingerprint

Rheumatoid Arthritis
Waldenstrom Macroglobulinemia
Acute-Phase Proteins
Therapeutics
Prednisone
Knee
Hand
Rituximab

All Science Journal Classification (ASJC) codes

  • Hematology

Cite this

@article{05f16d525f324afab2d7fee95fcb32ae,
title = "Proinflammatory syndrome mimicking acute rheumatoid arthritis in a patient with Waldenstrom's macrolobulinemia treated with rituximab",
abstract = "Acute adverse reactions to rituximab treatment have been previously described in association with initiation of therapy. We describe a novel delayed proinflammatory syndrome which occurred at, or near, the completion of a 4-week dose-intense course with rituximab in a 58-year-old man with Waldenstrom's macroglobulinemia, and which mimicked acute rheumatoid arthritis affecting the hands and the knees. This syndrome was associated with an increase in acute phase reactants, and the clinical symptoms were temporally reproducible, although decreased in severity, with subsequent rituximab therapy, and each time responded to prednisone. This is the first report on an acute rheumatoid-like flare occurring in association with rituximab therapy. This phenomenon is all the more intriguing in that rituximab has been used to treat refractory rheumatoid arthritis. Potential etiologic mechanisms and management of this newly described phenomenon are discussed.",
author = "Buda-Okreglak, {Edwarda M.} and Joseph Drabick and Delaney, {N. R.}",
year = "2004",
month = "2",
day = "1",
doi = "10.1007/s00277-003-0747-5",
language = "English (US)",
volume = "83",
pages = "117--119",
journal = "Annals of Hematology",
issn = "0939-5555",
publisher = "Springer Verlag",
number = "2",

}

Proinflammatory syndrome mimicking acute rheumatoid arthritis in a patient with Waldenstrom's macrolobulinemia treated with rituximab. / Buda-Okreglak, Edwarda M.; Drabick, Joseph; Delaney, N. R.

In: Annals of Hematology, Vol. 83, No. 2, 01.02.2004, p. 117-119.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Proinflammatory syndrome mimicking acute rheumatoid arthritis in a patient with Waldenstrom's macrolobulinemia treated with rituximab

AU - Buda-Okreglak, Edwarda M.

AU - Drabick, Joseph

AU - Delaney, N. R.

PY - 2004/2/1

Y1 - 2004/2/1

N2 - Acute adverse reactions to rituximab treatment have been previously described in association with initiation of therapy. We describe a novel delayed proinflammatory syndrome which occurred at, or near, the completion of a 4-week dose-intense course with rituximab in a 58-year-old man with Waldenstrom's macroglobulinemia, and which mimicked acute rheumatoid arthritis affecting the hands and the knees. This syndrome was associated with an increase in acute phase reactants, and the clinical symptoms were temporally reproducible, although decreased in severity, with subsequent rituximab therapy, and each time responded to prednisone. This is the first report on an acute rheumatoid-like flare occurring in association with rituximab therapy. This phenomenon is all the more intriguing in that rituximab has been used to treat refractory rheumatoid arthritis. Potential etiologic mechanisms and management of this newly described phenomenon are discussed.

AB - Acute adverse reactions to rituximab treatment have been previously described in association with initiation of therapy. We describe a novel delayed proinflammatory syndrome which occurred at, or near, the completion of a 4-week dose-intense course with rituximab in a 58-year-old man with Waldenstrom's macroglobulinemia, and which mimicked acute rheumatoid arthritis affecting the hands and the knees. This syndrome was associated with an increase in acute phase reactants, and the clinical symptoms were temporally reproducible, although decreased in severity, with subsequent rituximab therapy, and each time responded to prednisone. This is the first report on an acute rheumatoid-like flare occurring in association with rituximab therapy. This phenomenon is all the more intriguing in that rituximab has been used to treat refractory rheumatoid arthritis. Potential etiologic mechanisms and management of this newly described phenomenon are discussed.

UR - http://www.scopus.com/inward/record.url?scp=0742306799&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0742306799&partnerID=8YFLogxK

U2 - 10.1007/s00277-003-0747-5

DO - 10.1007/s00277-003-0747-5

M3 - Article

C2 - 14513285

AN - SCOPUS:0742306799

VL - 83

SP - 117

EP - 119

JO - Annals of Hematology

JF - Annals of Hematology

SN - 0939-5555

IS - 2

ER -